Kansas, 2017

Hail and Damaging Winds in Kansas, July 7, 2017

July 7, 2017 · NWS GLD · 10 events in 5 counties and zones

During the evening a thunderstorm producing hail up to tennis ball size moved south from McDonald to Leoti. The largest hail size was reported near Brewster.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a thunderstorm producing hail up to tennis ball size moved south from McDonald to Leoti. The largest hail size was reported near Brewster. The highest wind gust from this thunderstorm was 63 MPH at Leoti.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 5:37 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 7, 5:37 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
537 PM MDT Fri Jul 7 2017

.SHORT TERM...(This evening through Saturday)
Issued at 215 PM MDT Fri Jul 7 2017

Upper ridge centered over the Four Corners will steer shortwave
energy southeastward across the High Plains. Convection already
developing along the Palmer Divide this afternoon will continue to
develop eastward along a mesoscale boundary apparent on KFTG
radar, then move southeast across the local area tonight with the
mean flow. Environment, at least early, will be moderately
unstable with deep layer shear 30-35kts. Models have pushed back
timing a bit and may not arrive in northwest Kansas until later in
the evening. SBCape will be waning and CIN increasing by that
time and storms may become elevated. As a result, wind and hail
threat may be limited to northeast Colorado early in the evening,
with more of a heavy rain threat later in the evening and
overnight as storms move east into precipitable water values of
around 1.00-1.50 inches. Best precipitation chances will be south
of Interstate 70.

Upper pattern changes little for Saturday with the Four Corners
ridge dominant and weak shortwave energy rotating around it
through the central Plains. Surface pattern will be messy and
dependent on effects of overnight convection, but still looks to
be mainly easterly low level upslope with the frontal boundary
near or just south. Convective allowing models favor northern part
of the area for afternoon storms while global models show
scattered storms developing just about everywhere. There will be
weak to moderate instability and deep layer shear at around
20-30kts. SPC has the local area in a marginal risk which seems
appropriate given all of the uncertainties. Temperatures will be
similar to today, mainly in the lower 90s.

.LONG TERM...(Saturday night through Friday)
Issued at 150 PM MDT Fri Jul 7 2017

Hot temperatures will dominate the extended period with chances for
precipitation. The region will be under a perpetual ridge, with a
transition between being on the eastern side of the ridge (bringing
in northwest flow aloft) or being directly under the ridge. Tuesday
is the only day where the upper level flow flattens out briefly.

What causes precipitation chances through the majority of the period
will be shortwaves that move over the region. Along with hot
temperatures and instabilty storms will be possible. This set up is
variable though, chances for precipitation are strong but timing and
location will vary and will need to be adjusted as each day
approaches.

Ridging will create hot temperatures during the period. Monday and
Tuesday are currently forecast to be the hottest with some locations
reaching the low 100s. The remainder of the days will be in the mid
to upper 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 537 PM MDT Fri Jul 7 2017

VFR conditions should prevail through the TAF period at KGLD and
KMCK, though brief 3-6sm vis could be possible if stronger
thunderstorm or shower impacts either terminal. Currently best
chance of showers/thunderstorms is at KGLD with activity in
eastern CO expected to expand eastward early this evening then
transition along/south of I-70 in Kansas. In addition to the
activity models show just south of the Nebraska state line late
this evening, a smaller area of showers/thunderstorms over western
Nebraska may drop south towards KMCK (only a few models are
supporting this). I adjusted timing based on current
confidence/timing.

Prevailing winds will remain below 12kt through the TAF period.
The exception would be if thunderstorm activity is able to produce
stronger winds that could impact the terminals (not confident
enough to include yet).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...CLT
AVIATION...DR
Hazardous weather outlook, Jul 7, 10:45 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Fri Jul 7 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1045 AM MDT Fri Jul 7 2017 /1145 AM CDT Fri Jul 7 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop in northeast Colorado later this
afternoon or early evening and then move across the remainder of the
area tonight. A few severe storms are possible mainly this evening
with large hail and damaging winds, then locally heavy rainfall and
possible flash flooding through the remainder of the night.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

From Saturday morning into the evening hours a few severe
thunderstorms will be possible across the entire area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Rawlins

When
July 7, 6:17 PM CST
Where
Rawlins County, 0.32 mi N of Mc Donald
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.785, -101.370

Hail, Thomas

When
July 7, 7:05 PM CST
Where
Thomas County, 12.26 mi NNW of Levant
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.541, -101.297

Hail, Thomas

When
July 7, 7:46 PM CST
Where
Thomas County, 2.34 mi SSE of Brewster
Measured
2.5 in hail
Reported by
Public
Coordinates
39.337, -101.371

Hail, Sherman

When
July 7, 6:47 PM MST
Where
Sherman County, 8.57 mi E of Edson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.348, -101.391

Thunderstorm Wind, Sherman

When
July 7, 6:47 PM MST
Where
Sherman County, 8.57 mi E of Edson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.348, -101.391

Spotter estimated the wind gusts to be at least 60 MPH.

Hail, Logan

When
July 7, 8:32 PM CST
Where
Logan County, 0.71 mi SE of Smoky Hill
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.011, -101.363

Hail covered the highway causing vehicle slide offs.

Hail, Thomas

When
July 7, 8:38 PM CST
Where
Thomas County, 0.46 mi SSE of Brewster
Measured
2 in hail
Reported by
Public
Coordinates
39.364, -101.378

The hail ranged from one to two inches.

Hail, Logan

When
July 7, 8:40 PM CST
Where
Logan County, 7.62 mi SSW of Mc Allaster
Measured
1.5 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.901, -101.463

Hail broke all the windows on the east side of the house.

Thunderstorm Wind, Logan

When
July 7, 8:40 PM CST
Where
Logan County, 4.87 mi S of Mc Allaster
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.930, -101.410

Thunderstorm winds caused damage to corn crop.

Thunderstorm Wind, Wichita

When
July 7, 10:01 PM CST
Where
Wichita County, 0.54 mi W of Leoti
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -101.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714914, 714915, 714916, 714917, 714920, 714919, 714922, 714918, 714923, 714921.